Missouri, 2006

Flash Flood in Missouri, May 10, 2006

May 10, 2006 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 10, 5:35 PM CST, 55 minutes earlier.

Area forecast discussion, May 10, 5:35 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 PM CDT WED MAY 10 2006

.UPDATE...

LIGHT TO MODERATE RAIN CONTINUED ACROSS MUCH OF THE MISSOURI OZARKS
AT LATE AFTERNOON. THIS FINAL ROUND OF RAIN WAS ASSOCIATED WITH A
SHORTWAVE TRACKING ACROSS THE REGION. THE RAIN WILL TAPER FROM THE
WEST THROUGH THE EVENING. ADDITIONAL AMOUNTS WILL GENERALLY BE NEAR
ONE THIRD OF AN INCH OR LESS.

FOSTER

&&

.DISCUSSION...

HEAVY RAIN EVENT LOOKS TO BE COMING TO AN END.  HOWEVER...RUNOFF
FROM LAST NIGHTS AND TODAYS HEAVY RAINFALL WILL KEEP FLOODING
ONGOING THROUGH AT LEAST THE EVENING HOURS...AND LIKELY THROUGH THE
OVERNIGHT HOURS. EARLIER IN THE AFTERNOON A SMALL BUT INTENSE AREA
OF THUNDERSTORMS DEVELOPED IN ADVANCE OF A STRONG SHORTWAVE ROUNDING
THE BASE OF THE MAIN UPPER TROUGH.  RAINFALL RATES APPROACHED TWO
INCHES PER HOUR AT THE SPRINGFIELD NWS OFFICE AS THE STORMS QUICKLY
MOVED THROUGH THE AREA.  AS OF 230 PM...THE BULK OF CONVECTION AND
HEAVIER RAIN HAD PUSHED EAST OF THE FORECAST AREA.  HOWEVER...THERE
WAS STILL A LARGE AREA OF LIGHT TO OCCASIONALLY MODERATE RAINFALL
THAT EXTENDED BACK INTO EASTERN KANSAS.  OBSERVED RAINFALL RATES
WITH THIS ACTIVITY WERE GENERALLY LESS THAN A TENTH INCH PER HOUR.
WILL GO AHEAD AND LET THE FLOOD WATCH EXPIRE AT 4 PM...AS ADDITIONAL
HEAVY RAIN IS NOT EXPECTED.  EVEN THOUGH THE WATCH WILL BE DROPPED
FLOODING WILL CONTINUE TONIGHT AS MENTIONED BEFORE...AS RUNOFF
CONTINUES TO INUNDATE LOW WATER CROSSINGS AND OTHER FLOOD PRONE
LOCATIONS.

POPS TONIGHT WILL BE TRICKY...AS THE BACK END OF THE MAIN AREA OF
SHOWERS WILL REACH THE KANSAS/MISSOURI BORDER AFTER 22Z.  WILL
PROBABLY TWEAK POPS A BIT BEFORE ZONE ISSUANCE...BUT THE GENERAL
TREND WILL BE LOW POPS ACROSS OUR WESTERN AREAS AND LIKELY POPS
ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI DURING THE EVENING.  IN
ADDITION...ANOTHER WAVE WILL DROP SOUTH TONIGHT BUT WITH DRIER AIR
FILTERING IN BEHIND THE DEPARTING FRONT...NOT EXPECTING WIDESPREAD
ADDITIONAL RAINFALL TO DEVELOP DURING THE OVERNIGHT HOURS.

THURSDAY LOOKS COOL WITH BREEZY NORTHWEST FLOW AT THE SURFACE. AN
UPPER LOW SLOWLY MEANDERING ACROSS THE GREAT LAKES REGION WILL BRING
SOME CLOUDS TO THE AREA...ESPECIALLY ACROSS OUR NORTHEAST
LOCATIONS.  THERE MAY EVEN BE A STRAY SHOWER OR TWO ASSOCIATED WITH
THIS FEATURE.  WITH THIS IN MIND CONTINUED SLIGHT CHANCES UP TOWARDS
THE OSAGE BEACH AND ROLLA AREAS.  HIGHS LOOK TO STRUGGLE TO REACH 60
DEGREES WHERE THE CLOUDS HOLD FIRM...WITH WARMER MIDDLE 60S EXPECTED
ALONG THE KANSAS BORDER.

THROUGH THE WEEKEND CONDITIONS GENERALLY LOOK DRY...BUT SEVERAL
PERIODS OF SLIGHT CHANCE POPS WILL RESIDE OVER MAINLY THE EASTERN
THIRD OF THE FORECAST AREA.  BOTH THE GFS AND NAM SHOW THE
AFOREMENTIONED UPPER LOW REMAINING NEARLY STATIONARY ACROSS THE
GREAT LAKES REGION BEFORE DIVING SOUTHEAST ACROSS KENTUCKY BY
SUNDAY.  ISOLATED LIGHT SHOWER ACTIVITY IS POSSIBLE ON THE WESTERN
FRINGE OF THE FEATURE.  HIGHS LOOK TO RANGE FROM THE MIDDLE 60S TO
LOWER 70S FRIDAY AND SATURDAY.  I TEMPERED BACK THE STRONGER WARMUP
PAINTED IN THE PREVIOUS SATURDAY GRIDS AS EVEN THE WARMEST OUTLIERS
IN THE ENSEMBLE DATA WERE COOLER THAN WHAT WE HAD GOING.

SAW

&&

.AVIATION...

LIGHT RAIN WILL COME TO AN END AT THE JOPLIN AND SPRINGFIELD
TERMINALS EARLY THIS EVENING BY 03Z. VFR CEILINGS WILL PERSIST BUT
CLEAR FROM THE WEST BY LATE EVENING. LOCALIZED MVFR CEILINGS MAY
FORM ESPECIALLY OVER THE OZARK PLATEAU. PATCHY LIGHT FOG MAY FORM
OVERNIGHT BUT IT APPEARS A SUFFICIENT PRESSURE GRADIENT WILL BE IN
PLACE TO PREVENT SIGNIFICANT FOG FORMATION. BROKEN TO OVERCAST
CEILINGS WILL DEVELOP AGAIN THURSDAY AS ANOTHER DISTURBANCE MOVES
ACROSS THE REGION. NORTHWEST WINDS WILL INCREASE AND BECOME GUSTY
DURING THE DAY THURSDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 10, 3:55 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
455 PM CDT WED MAY 10 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
455 PM CDT WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  FLOODING OF LOW WATER CROSSINGS...STREAMS...AND OTHER FLOOD
  PRONE AREAS.

  AREAS AFFECTED AND TIMING:

  RAIN WILL CONTINUE ACROSS SOUTHERN MISSOURI INTO THE EARLY
  EVENING...BUT GRADUALLY TAPER OFF FROM THE WEST. FLOODING WILL
  CONTINUE AT MANY LOW WATER CROSSINGS....STREAMS...AND OTHER FLOOD
  PRONE AREAS ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR THROUGH
  THE OVERNIGHT HOURS.

  DISCUSSION:

  LIGHT TO MODERATE RAIN WILL CONTINUE INTO THE EARLY EVENING...AND
  BRING ADDITIONAL RAINFALL AMOUNTS NEAR ONE HALF OF AN INCH OR
  LESS. RECENT RAINFALL AMOUNTS OF 1 TO 4 INCHES HAVE CAUSED
  SIGNIFICANT FLOODING ACROSS SOUTHERN MISSOURI.  RUNOFF FROM THIS
  RAINFALL WILL CONTINUE TO PRODUCE FLOODING THROUGH THE NIGHT EVEN
  THOUGH RAINFALL WILL END DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 NO HAZARDOUS WEATHER IS EXPECTED.  HOWEVER...LOW WATER CROSSINGS
 AND OTHER LOW LYING AREAS MAY REMAIN FLOODED INTO THE DAY ON
 THURSDAY...AS RUNOFF CONTINUES FROM RECENT HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

  STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER
  SPOTTERS ARE URGED TO PASS ALONG ANY REPORTS OF FLOODING
  TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SAW/FOSTER

In the hours before

Local storm report, May 10, 3:08 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
408 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLOOD            PINEVILLE               36.59N 94.38W
05/10/2006                   MCDONALD           MO   LAW ENFORCEMENT

            STREAMS AND RIVERS RISING QUICKLY. SEVERAL COUNTY ROADS
            AND LOW WATER BRIDGES ARE IMPASSABLE. WATER IS RUNNING
            OVER HIGHWAY E SOUTH OF POWELL.

&&

SCHULTZ
Local storm report, May 10, 4:18 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLOOD            HARTVILLE               37.25N 92.51W
05/10/2006                   WRIGHT             MO   EMERGENCY MNGR

            THE GASCONADE AND WOODS FORK RIVERS ARE OUT OF THEIR
            BANKS AT HARTVILLE.

0515 PM     FLOOD            NORWOOD                 37.11N 92.41W
05/10/2006                   WRIGHT             MO   EMERGENCY MNGR

            LOW LYING AREAS IN NORWOOD ARE FLOODED.

&&

SCHULTZ
Local storm report, May 10, 4:40 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLOOD            2 N MARSHFIELD          37.37N 92.91W
05/10/2006                   WEBSTER            MO   LAW ENFORCEMENT

            VINEYARD ROAD CLOSED DUE TO WATER OVER ROADWAY.

0300 PM     FLOOD            4 SW MARSHFIELD         37.30N 92.96W
05/10/2006                   WEBSTER            MO   LAW ENFORCEMENT

            NORTH OF INTERSTATE 44...GREENWOOD ROAD IS CLOSED.

0300 PM     FLOOD            2 NE NIANGUA            37.41N 92.81W
05/10/2006                   WEBSTER            MO   LAW ENFORCEMENT

            BOWEN CREEK FLOODING

0300 PM     FLOOD            4 NE NIANGUA            37.43N 92.78W
05/10/2006                   WEBSTER            MO   LAW ENFORCEMENT

            CANTRELL CREEK FLOODING

0300 PM     FLOOD            5 NE NIANGUA            37.44N 92.77W
05/10/2006                   WEBSTER            MO   LAW ENFORCEMENT

            GASCONADE RIVER FLOODING

&&

SCHULTZ
Local storm report, May 10, 4:41 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
541 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            LEBANON                 37.68N 92.66W
05/10/2006                   LACLEDE            MO   BROADCAST MEDIA

            SEVERAL STREETS CLOSED IN LEBANON.

&&

AFOSTER
Local storm report, May 10, 5:02 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            3 E WILLARD             37.31N 93.37W
05/10/2006                   GREENE             MO   NWS EMPLOYEE

            NORTH FARM ROAD 125 AT LITTLE SAC RIVER.

&&

AFOSTER

The radar

The St Louis radar (KLSX), 133 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Phelps

When
May 10, 6:30 PM CST to 11:00 PM CST
Where
Phelps County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
37.877, -91.792 (the zone’s center; the record gives no point)

Excessive rainfall caused widespread flooding across Phelps County. Numerous low water crossings became impassable along with low lying areas near several county roads. Sections of county roads 8070, 3330, 7530, 3520, 8410, and 5180 became flooded and impassable. Sections of Highways CC and Y also became impassable during the height of the event.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509240.